08 Jul Drug Toxicity: Signs, Symptoms, and Treatment
So do you know what drug toxicity is? Believe it or not, a lot of people are not fully aware of what that means or the consequences of it. This is why so often people are forced to deal with it and put themselves at risk.
When something is toxic, that means it is super harmful and can put you at risk. It usually happens if you take too much of a drug, more than your body can reasonably handle, and it starts to affect your body negatively.
How it Happens
If you have too high a dose for too long of a time, it can build up in toxic amounts in your system. It can also show up as an adverse drug reaction which can happen on purpose or an accident, and taking the drug in just a little amount can cause your drug toxicity levels to reach scary highs.
A drug where that can happen far too easily is lithium. There is only a small window between an appropriate dose and one that can lead to drug toxicity. That’s why it is only used when the benefits outweigh the potential risks of using this drug.
Acute lithium toxicity can lead to issues with kidney and liver function, along with other problems. People who are prescribed lithium often have their blood tested to make sure their levels are doing okay.
Signs and Symptoms
The signs really depend on what medication you are taking, so that is why it is important always to be aware of what the side effects are. Don’t take any medicines without being adequately informed of the signs of an acute overdose and other issues because you don’t want to overlook a fatal situation.
Potential symptoms of acute lithium toxicity, for example, can include:
– stomach pains
– hand tremors
– muscle twitches
– slurred speech
– heart problems.
Treatment for drug toxicity often depends on the type of drug that is causing the problems, but it usually involves a detox, which is when the body is cleansed of all the toxins in it, and you stop taking the medications causing you issues.
This is the best way to get rid of the built up drugs in your system so that you can feel well again.